Hail, Brown
- When
- August 27, 7:30 AM CST
- Where
- Brown County, 10.63 mi W of Barnard
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.720, -98.720
A severe thunderstorm produced golf ball size hail west of Barnard.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A severe thunderstorm produced golf ball size hail west of Barnard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 5:46 AM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 646 AM CDT Mon Aug 27 2018 .UPDATE... Issued at 624 AM CDT Mon Aug 27 2018 See below for an aviation forecast discussion for the 12Z TAFs. && .SHORT TERM...(Today and Tonight) Issued at 540 AM CDT Mon Aug 27 2018 Another day of unsettled weather is expected across the region as we remain in a favorable pattern for more shower and thunderstorm activity. An area of low pressure and associated cold front remain draped from west central MN south and westward across southeast SD. An upper trough remains situated across the northern Rockies with embedded s/w energy working into the region on southwesterly flow aloft. This feature will continue to move eastward today, ejecting the s/w across our cwa and then east into MN by this evening. Some favorable mid and upper lvl jet dynamics will also come into play later today into tonight across our western cwa. So, somewhat of a complex scenario could shape up today, similar to yesterdays event in that uncertainty remains as to when and where exactly convection develops and what will be it's longevity with time as we get later in the day into tonight. CAM solutions are painted a couple of areas of convection that will affect portions of our cwa. The first is anticipated to develop and move in from the southwest and mainly affect portions of our southern and southeastern zones by midday into the afternoon. The environment in this area is expected to become more favorable with decent instability and shear by afternoon. Think the more stronger convection will materialize outside of our cwa farther south and east into southeast SD and southwest MN during the afternoon. But, included the mention of possible severe storms in some of our southeastern/eastern zones. The other area of anticipated convection looks to form farther west across portions of WY and western SD late this afternoon/early evening. This area again will be under a stronger mid lvl jet impulse with plenty of shear, but instability will be lacking. CAMS do latch onto some convection crossing the Black Hills region and pushing eastward into our cwa from late afternoon into the evening hours. The big question will be it's longevity and how far east does it get into our cwa. Moved in higher chc pops across our northwest cwa in the early evening and progressed it gradually eastward with time across our northern tier of the cwa, but then brought them gradually back down by late evening into the early overnight from west to east. Temperatures will be cooler north and west behind the front, but still relatively warmer across our southern zones. Cloud cover and amount of sunshine will be a factor and be the driving factor on where temperatures end up going today. .LONG TERM...(Tuesday through Sunday) Issued at 540 AM CDT Mon Aug 27 2018 When the period opens Tuesday, surface high pressure is building down across the region, while the upper level longwave trof is moving across the Dakotas. Also, from Tuesday night through the middle of Wednesday night, a low amplitude upper level longwave ridge migrates from the Pac NW to northern plains. So, Tuesday through the first half of Wednesday night should be a dry period. Late Wednesday night through Thursday, while the western CONUS longwave pattern reloads with more longwave trof'ing, the flow pattern aloft over this area appears to be nearly zonal while a pronounced waa return flow pressure gradient/pattern develops in the low levels. The 00Z GFS/NAM/ECMWF solutions all hint at some accas- type elevated showers/weak thunderstorm development across, at least, the eastern half of the cwa heading into Thursday morning. The GFS and NAM in BUFKIT both depict some moisture advection between 850hpa and 700hpa while mid-level lapse rates steepen some. Then, the progressive/active pattern ensues, once more, with a succession of weak to moderate strength mid-level shortwaves for the forecast period Thursday evening through next Monday. The temperature forecast remains relatively unchanged. A below climo normal rather cool-feeling airmass will be influencing the forecast area Tuesday into Wednesday, before low level waa has a chance to warm things back up to near to above climo normal readings over the second half of the week and into the weekend, per the 00Z deterministic solutions' low level thermal progs and the latest available S.A. Ensemble Table 850hpa temps/anomalies. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 624 AM CDT Mon Aug 27 2018 By 18Z today, any lingering sub-vfr stratus/fog areas should be but a memory over the region, leaving all four terminals in what is expected to be a VFR environment through the rest of daytime heating/mixing before model guidance indicates a possible fourth late night/early morning in a row on Tuesday of sub-VFR conditions (most likely stratus) developing over especially KMBG/KABR/KATY. Also worth noting, much of the model guidance early this morning indicates off and on scattered showers and thunderstorms could impact any of the four terminals during the TAF valid period, especially between 18Z today and 06Z tonight. Some thunderstorms could be rather strong packing a large hail, damaging winds and torrential rainfall punch. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Vipond LONG TERM...Dorn AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 649 AM CDT Mon Aug 27 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 649 AM CDT Mon Aug 27 2018 /549 AM MDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to potentially severe thunderstorms will be possible during the afternoon and evening hours. The main threats from any of the strongest storms would be large hail, strong winds and heavy rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM HAIL 6 E WETONKA 45.64N 98.65W
08/26/2018 E1.25 INCH BROWN SD PUBLIC
0742 PM HAIL 3 SSE SPRING CREEK REC 44.51N 100.45W
08/26/2018 E1.00 INCH HUGHES SD TRAINED SPOTTER
0750 PM HAIL GREY GOOSE 44.50N 100.35W
08/26/2018 E1.75 INCH HUGHES SD PUBLIC
PING PONG TO GOLF BALL SIZED HAIL. REPORT
RELAYED VIA SOCIAL MEDIA.
0802 PM HAIL 6 W BLUNT 44.52N 100.11W
08/26/2018 E2.00 INCH HUGHES SD TRAINED SPOTTER
0802 PM HAIL 5 N BLUNT 44.59N 99.99W
08/26/2018 M1.50 INCH SULLY SD FIRE DEPT/RESCUE
0805 PM HAIL 4 N CANNING 44.45N 100.03W
08/26/2018 E1.75 INCH HUGHES SD PUBLIC
LOTS OF NICKEL TO GOLF BALL SIZED HAIL.
0816 PM HAIL BLUNT 44.52N 99.99W
08/26/2018 M4.00 INCH HUGHES SD PUBLIC
SOME SIDING AND WINDOW TRIM BROKEN. ALSO
SOME CAR DAMAGE.
0819 PM HAIL 2 SSW BLUNT 44.49N 100.00W
08/26/2018 E1.00 INCH HUGHES SD PUBLIC
0820 PM HAIL LEOLA 45.72N 98.94W
08/26/2018 E1.00 INCH MCPHERSON SD PUBLIC
RELAYED THROUGH STATE RADIO FROM EMERGENCY
MGMT. TIME ESTIMATED.
0836 PM TSTM WND GST HOLABIRD 44.52N 99.60W
08/26/2018 M58 MPH HYDE SD MESONET
1205 AM HAIL LAKE NORDEN 44.58N 97.21W
08/27/2018 E0.88 INCH HAMLIN SD TRAINED SPOTTER
1218 AM HAIL ESTELLINE 44.58N 96.90W
08/27/2018 M1.50 INCH HAMLIN SD TRAINED SPOTTER
&&The Aberdeen radar (KABR), 38 km away, was scanning. The volume nearest the first event began at 13:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782639.